Numerical simulation of transonic buffet flows using various turbulence closures

G. Barakos, D. Drikakis

Research output: Contribution to journalArticlepeer-review


The paper presents a numerical investigation of buffet flows using various turbulence models, including linear and non-linear low-Re eddy-viscosity models (EVM). The accuracy of the models is assessed against experimental data for transonic flows around the NACA-0012 aerofoil. The study shows that non-linear two-equation models in conjunction with functional c(μ) coefficient for the calculation of the eddy-viscosity (henceforth labelled NL-c(μ)), provide satisfactory results for transonic buffet flows. The computations also reveal that the Spalart-Allmaras one-equation model provides comparable results to the NL-c(μ) models, while larger inaccuracies are introduced by linear and non-linear models based on constant c(μ) coefficient. Moreover, the buffet onset boundaries are similarly predicted by the one-equation and NL-c(μ) models. The study has been performed using a second-order time accurate implicit-unfactored method which solves in a coupled fashion the Navier-Stokes and turbulence transport equations. The spatial discretisation of the equations is obtained by a Riemann solver in combination with a third-order upwind scheme.

Original languageEnglish
Pages (from-to)620-626
Number of pages7
JournalInternational Journal of Heat and Fluid Flow
Issue number5
Publication statusPublished - Oct 2000


  • Buffet
  • Eddy-viscosity turbulence models
  • Transonic flows
  • Turbulence


Dive into the research topics of 'Numerical simulation of transonic buffet flows using various turbulence closures'. Together they form a unique fingerprint.

Cite this